What is Project DAWN
What do I do if someone is overdosing?
A person experiencing an overdose may die if they do not get help. If you suspect someone is overdosing:
1. Check to see if they can respond
Shake them or call their name. Rube your knuckles hard in the middle of their chest (“sternal rub”).
2. Call 9-1-1
Give the address and location. If you don’t want to mention drugs say, “Someone has stopped breathing and is unresponsive.
3. Give rescue breaths.
Place the person on their back, head tilted back and chin up. Make sure there is nothing in their mough and pinch their nose closed. Breathe two slow breaths into their lungs, making sure the chest rises.
4. Give naloxone.
Follow the instructions for the type you have if the person does not respond in 2-5 minutes, give another dose.
5. Stay until help arrives
Continue rescue breathing, one breath every 5 seconds. The person may start to overdose again when the naloxone wears off, so it is very important t call 911.
Project DAWN is named in memory of Leslie Dawn Cooper, who struggled with addiction for years before dying of a witnessed opioid overdose on October 3, 2009.
What does an overdose look like?
A person experiencing an overdose may have the following symptoms:
- Slow or shallow breaths (less than one breath every six seconds) or not breathing at all
- Choking, snoring or gurgling sounds
- Blue, grey or ashen lips and fingernails
- Pale or clammy face
- Slow, erratic or absent pulse
For More Information on How to Obtain An Overdose Prevention Kit
Hancock Public Health 419-424-7870
What is an Opioid?
Opioids are a group of drugs that includes prescription pain medications such as morphine, methadone, codeine, hydrocodone, hydromorphone, oxycodone and buprenorphine. Vicodin®, Lortab®, Percocet®, OcyContin®, Diluadid® and Demerol® are common brand names of opioids. Heroin is also an opioid. Fentanyl is an opioid prescription medication that is often manufactured illegally and mixed with heroin or other street drugs.
What is Naloxone?
Naloxone, also known as Narcan®, is a medication that can block the effects of opioids and reverse an overdose.
Naloxone is very safe and cannot be abused. If you give naloxone to someone who is not experiencing an opioid overdose, it will not harm them. In Ohio, anyone can legally carry and administer naloxone.
People who are dependent on opioids may go into withdrawal, when given naloxone. Withdrawal, though unpleasant, is not life-threatening. Naloxone does not reverse overdoses caused by alcohol, cocaine, methamphetamines, or other non-opioid drugs.
Are you or a loved one struggling with mental health or substance use? We are here to help you on your path to health.